Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and Avascular Necrosis
Apr 10, 2012

I have had to have both of my hips replaced at age 52 due to AVN/Avascular Necrosis. Recently I found out that Crixivan was probably to blame for this, I was on it from 1996 to 2004. Should I be concerned about this happening in other joints, such as my knees? shoulders? elbows? My surgeon had me take iron supplements and calcium pre and post surgery. I have to admit I have been a little lax on the calcium and iron pills since surgery. I am a 20 year post menopausal female who is not on any hormone replacement therapy and I have not had a bone density test in several years. Should I be concerned about these other joints? Are there any other vitamins or supplements I should be taking? My ID Doctor doesn't really have any answers....

Response from Mr. Vergel

Avascular necrosis used to be a lot more common in the past, but long term survivors like you are still dealing with its effects. AVN consist of death of bone tissue caused by temporary or permanent loss of blood supply to them. Without blood, the bone tissue dies and the bone collapses. AVN can happen in any bone but commonly affects the ends of long bones such as the femur, the bone extending from the knee joint to the hip joint.

Avascular necrosis can be caused by joint injuries, including dislocation and fractures. These conditions cause increased pressure within the bone. Also, blood vessel damage which can interfere with proper circulation to the bones can cause AVN. Increased blood viscosity and clotting can also block blood flow to joint tissue, causing them to starve and die.

Corticoid steroids and Megace have been associated with higher incidence of AVN. Although never completely proven due to limited and contradictory data, the protease inhibitors indinavir and saquinavir have been associated with an increased risk of coagulation disorders that may increase the incidence of AVN.

AVN usually happens to one or both hip joints. In HIV, it has been rare to see it in other body areas.

Magnetic Resonance Imaging (MRI) is becoming the most common way to detect AVN because it picks up chemical and structural changes in the bone marrow and shows AVN in its earliest stages. Do you have any symptoms in other areas? I would not be terribly concerned if you have no symptoms since there is little you can do to reverse it if it is already present but not evident.

Just because you had AVN, it does not mean that you necessarily have low bone density. But, as you know, long term survivors over 50 years of age have a higher than normal incidence of low bone density. Although we cannot get medical guideline groups to agree, a panel of experts published a great set of recommendations on the subject: Bone Disease in HIV Infection: A Practical Review and Recommendations for HIV Care Providers

This panel advised the use of DEXA bone scans for any HIV+ patient (male or female) over 50 years of age. Since bone loss happens slowly, it is not needed to do DEXA but every few years.

It would be advisable for you to get a DEXA bone scan. Also, taking 2000-4000 IU of vitamin D daily, resistance exercise, and eating calcium rich foods (cheese,yogurt,milk,sardines,dark leafy greens like spinach, kale, turnips, and collard greens,and fortified soymilk for women). If you are diagnosed with osteoporosis, the good news from a recent study is that two doses of zoledronate along with calcium and vitamin D can increase bone density with sustained results over 5 years in HIV positive people.

I hope this helped!

Nelson Vergel Look at my new aging website: Aging with HIV



Previous
Testosterone: A Man's Guide
Next
How to get treatment treatment with non reactive HIV antibody blood result?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement